Florida, 2016

Flood in Florida, June 30, 2016

June 30, 2016 · NWS MLB · 1 event in 1 county or zone

Numerous thunderstorms moved northeast and produced locally heavy rainfall across southern Seminole County, resulting in many roadways become inundated and temporarily impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous thunderstorms moved northeast and produced locally heavy rainfall across southern Seminole County, resulting in many roadways become inundated and temporarily impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 30, 1:48 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 1:48 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
248 PM EDT THU JUN 30 2016

.DISCUSSION...

...Higher coverage of showers and storms expected into the holiday
weekend...

Current-tonight...15Z KXMR sounding shows continued moist conditions
with a PWAT of 1.84 inches, but very warm temperatures aloft (700mb
+9.6C, 500mb -6.2C). CAPE wind profilers still generally uniformly
southwesterly off of the deck but a little weaker at around 5 to 10
kts. These winds should limit pace of the inland moving ECSB. Water
vapor imagery was showing some drier mid/upper level air across much
of ECFL. Still expecting convection to increase in both coverage and
intensity through late afternoon as activity marches into the
interior with various other boundary collisions occurring. Some
cells will still find their way back to the east coast late
today/evening. Storm motion out of the SSW at around 10 mph. Still
expecting a few strong storms containing locally heavy rain,
frequent lightning, and gusty winds to 40-50 mph. Nuisance flooding
of low-lying areas possible.

Scattered storms will continue into the evening with higher coverage
near the east coast before storms push into the Atlantic from late
evening into the overnight hours. Will range POPs from 30 percent
wrn Lake to 50 pct along the Treasure coast. Lows will drop into the
lower to mid 70s overnight.

...Previous extended forecast discussion...

Fri-Sat...Positive PNA pattern will prevail over the CONUS as a deep
low pres system centered over Hudson Bay cranks a short wave frontal
trof from the nrn plains into NE CONUS. There, it will reinforce a
pre-existing frontal trof, which in turn will keep the axis of the
Bermuda ridge suppressed over the south half of the FL peninsula.
Deep lyr S/SW flow will persist acrs central FL...a flow regime that
will focus diurnal precip over the CWA.

Deep lyr moisture remains abundant acrs the ern GOMex/wrn Atlc with
PWat values btwn 2.00"-2.25". Model soundings/time sections indicate
no sig mid lvl caps dvlpg to impede vertical motion, despite also
indicating fairly warm H70 temps btwn 9C-10C. Also of interest is a
large area of enhanced H85-H50 vorticity over the north central and
northwest GOMex associated with a weak short wave/cutoff low. This
energy will enhance the lcl storm environment as it works its way
eastward, leading to higher coverage than the 30/00Z GFS MOS
indicates.

Combination of moisture, instability, and S/SW steering flow should
be sufficient to go with sct/nmrs coverage. Mid lvl temps arnd -7C
will be sufficient for isold strong storms but little, if any, svr
wx threat. S/SW flow will keep temps at or slightly abv avg for mid
summer...L/M90s for aftn maxes and L/M70s for mrng mins.

Sun-Wed...Deep lyr troffing pattern over the Mid Atlc/New England
region will gradually dampen out as the H30-H20 jet shifts to a more
zonal orientation. This will allow the Bermuda Ridge to lift into
central FL...along with its attendant mid lvl ridge. H85-H50
steering flow will weaken as a result while lower PWAT air to the
south works its way into the state...values decreasing to arnd 2.00"
by daybreak Mon and to btwn 1.75"-2.00" by midweek. PoPs trending
down as well...40-50pct on Sun/Mon to 30pct by Wed. Max temps near
avg...min temps slightly abv avg.

&&

.AVIATION...Increasing SHRA/TSRA coverage across east central FL
into early evening, with activity gradually decreasing thru mid/late
evening. TEMPO TSRA most terminals this aftn/early evening with MVFR
conditions in convection. Expect convection in the evening to
concentrate along cstl terminals before pushing east into ATLC
waters overnight. Winds becoming L/V this evening/overnight. Similar
set-up on Fri with SCT-NMRS afternoon convection due to moisture,
surface heating, active sea breeze boundaries.

&&

.MARINE...Afternoon-Tonight...S/SE winds around 10 kts over the Open
Atlc, E/SE along the coast, with fcst wind surge this evening 14-17
kts offshore, then backing down to 10-15 kts by daybreak Fri
morning. Seas 2 ft near shore to 3 ft offshore, building perhaps to
4 ft well offshore after midnight. Late afternoon/early evening
storms may affect the intracoastal and near shore ATLC waters, with
ISOLD-SCT convection continuing overnight Gulf Stream. Mariners need
to keep an eye to the sky westward for approaching storms. Lightning
can strike 10 miles away from the parent storm. Winds/seas locally
higher invof convection.

...Previous extended marine discussion...

Fri-Tue...Bermuda Ridge will meander over the south half of the FL
peninsula...resulting in little overall change to the current
southerly flow pattern. Winds generally a light to gentle breeze...
occasionally moderate...shifting from S/SW to S/SE with the
seabreeze/landbreeze couplet. Seas arnd 2FT nearshore and 2-3FT
offshore. Aftn/evng tstorms moving offshore...esp N of Sebastian
Inlet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  90 /  40  60  30  60
MCO  74  92  75  93 /  40  60  20  50
MLB  74  91  75  91 /  50  50  30  60
VRB  74  92  74  91 /  50  50  30  60
LEE  75  91  76  92 /  30  60  20  50
SFB  75  92  76  93 /  40  60  20  50
ORL  75  92  76  92 /  40  60  20  50
FPR  73  92  73  91 /  50  50  30  50

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

FORECAST...Sedlock
RADAR/IMPACT WEATHER...Lascody/Pendergrast
AVIATION...Lascody/Combs
Hazardous weather outlook, Jun 30, 10:31 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1131 AM EDT THU JUN 30 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1131 AM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SOUTHWEST LOW TO MID LEVEL STEERING WINDS AND INCREASING MOISTURE
WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS INTO THE EVENING
HOURS. SCATTERED STORMS ARE EXPECTED TO FORM ALONG THE EAST COAST
SEA BREEZE EARLY TO MID AFTERNOON.  AS EAST AND WEST COAST SEA
BREEZE BOUNDARIES INTERACT, ALONG WITH OUTFLOW BOUNDARIES, AN
INCREASE IN COVERAGE AND INTENSITY OF STORMS IS EXPECTED DURING THE
LATE LATE AFTERNOON AND EARLY EVENING, ESPECIALLY NEAR THE
INTERSTATE 4 CORRIDOR AND ALONG THE KISSIMMEE RIVER. SOME OF THE
STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND GUSTY 40
TO 50 MPH WINDS. IF THUNDER IS HEARD, HEAD INDOORS.

.FLOOD IMPACT...
A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A FEW SPOTS. THIS MAY CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
GUSTY WINDS TO 35 KNOTS OR GREATER ARE POSSIBLE ACROSS INLAND LAKES.
STORM MOTION IS EXPECTED TO BE TOWARDS THE NORTHEAST AROUND 10
KNOTS, SO SOME STORMS WILL PUSH BACK TOWARDS THE INTRACOASTAL AND
NEARSHORE ATLANTIC WATERS IN THE LATE AFTERNOON AND EVENING.
MARINERS SHOULD BE PREPARED TO SEEK SAFE HARBOR QUICKLY. GUSTY WINDS
AND LIGHTNING STRIKES COULD OCCUR WELL IN ADVANCE OF THE HEAVY RAIN
ASSOCIATED WITH STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON AND EVENING STORMS ARE FORECAST THROUGH THE
HOLIDAY WEEKEND WITH A HIGHER COVERAGE OF STORMS REMAINING ACROSS
THE EASTERN SIDE OF THE PENINSULA. A BUILDING RIDGE ALOFT IS
EXPECTED TO ALLOW FOR LOWER RAIN CHANCES NEXT TUESDAY AND WEDNESDAY.
LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED WITH STRONGER STORMS INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

LASCODY/VOLKMER

In the hours before

Special weather statement, Jun 30, 2:25 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT THU JUN 30 2016

FLZ147-302015-
NORTHERN BREVARD COUNTY FL-
325 PM EDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREVARD COUNTY UNTIL
415 PM EDT...

AT 324 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MERRITT ISLAND WILDLIFE REFUGE...OR NEAR PLAYALINDA BEACH...MOVING
SOUTH ABOUT 5 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TITUSVILLE...COCOA BEACH...CAPE CANAVERAL...PORT SAINT JOHN AND PORT
CANAVERAL.

LAT...LON 2836 8060 2848 8081 2867 8072 2859 8054
TIME...MOT...LOC 1924Z 024DEG 5KT 2857 8067

LASCODY
Special weather statement, Jun 30, 2:54 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
354 PM EDT THU JUN 30 2016

FLZ045-053-302100-
OSCEOLA FL-ORANGE FL-
354 PM EDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND OSCEOLA
COUNTIES UNTIL 500 PM EDT...

AT 352 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR INTERCESSION CITY TO NEAR LAKE MARIAN.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS AS
THEY MOVE ACROSS OSCEOLA TO SOUTHERN ORANGE COUNTY.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...KISSIMMEE...SAINT CLOUD...BUENA VENTURA LAKES AND LAKE
KISSIMMEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2852 8136 2804 8087 2773 8113 2783 8122
      2790 8132 2792 8131 2794 8135 2795 8134
      2800 8139 2800 8142 2804 8146 2806 8146
      2801 8138 2808 8135 2809 8145 2814 8146
      2814 8152 2820 8152 2826 8156 2826 8161
TIME...MOT...LOC 1952Z 235DEG 19KT 2820 8156 2782 8115

PENDERGRAST
Special weather statement, Jun 30, 4:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
534 PM EDT THU JUN 30 2016

FLZ047-054-302230-
SOUTHERN BREVARD COUNTY FL-INDIAN RIVER FL-
534 PM EDT THU JUN 30 2016

...SPECIAL WEATHER STATEMENT...

AT 533 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF CAMP HOLLY FISH CAMP TO
BLUE CYPRESS LAKE IN INDIAN RIVER COUNTY. MOVEMENT WAS EAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...SEBASTIAN...VERO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL AND FREQUENT LIGHTNING IS ALSO OCCURRING WITH
THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2761 8037 2759 8077 2816 8086 2824 8056
      2812 8054 2786 8041
TIME...MOT...LOC 2133Z 261DEG 12KT 2815 8082 2771 8078

PENDERGRAST
Special weather statement, Jun 30, 4:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT THU JUN 30 2016

FLZ045-046-302215-
ORANGE FL-SEMINOLE FL-
537 PM EDT THU JUN 30 2016

...SPECIAL WEATHER STATEMENT...

AT 536 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
OVERNORTH ORANGE AND SOUTH SEMINOLE COUNTIES CHULUOTA...MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...SANFORD...ALTAMONTE SPRINGS...OVIEDO AND WINTER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2877 8144 2880 8120 2879 8120 2880 8118
      2878 8118 2879 8116 2879 8114 2880 8114
      2880 8113 2881 8113 2881 8110 2854 8106
      2854 8146
TIME...MOT...LOC 2136Z 261DEG 12KT 2865 8113

PENDERGRAST
Local storm report, Jun 30, 5:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
620 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       5 ESE ALTAMONTE SPRINGS 28.62N 81.32W
06/30/2016  M4.00 INCH       SEMINOLE           FL   AMATEUR RADIO

            AMATEUR RADIO OPERATOR RELAYED REPORT OF 4 INCHES OF RAIN
            HAS FALLEN IN JUST OVER AN HOUR.

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Seminole

When
June 30, 5:30 PM EST to 8:30 PM EST
Where
Seminole County, 5 mi ESE of Altamonte Spgs to 2 mi ESE of Casselberry
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.642, -81.274

Rainfall totals reached 4 to 6 inches in about two hours, with nearly 4 inches falling in just over an hour in Altamonte Springs. Flooding caused roadway closures and numerous cars become temporarily stranded in Altamonte Springs and Casselberry. Flooding reports were received from amateur radio operators, broadcast media and trained weather spotters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638524.